Texas, 2008

Wildfire in Texas, January 31, 2008

January 31, 2008 · NWS CRP · 1 event in 1 county or zone

The Ben Bolt Fire burned around 60 acres, however it threatened the town of Ben Bolt, forcing evacuations. 3) 500 homes were threatened and saved.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The Ben Bolt Fire burned around 60 acres, however it threatened the town of Ben Bolt, forcing evacuations. (N27 38 8.49, W98 04 9.3) 500 homes were threatened and saved. Several homes did receive minor damage. One middle school and 271 structures were evacuated. A fiber optic line was destoyed in the fire, causing a complete phone outage for the cities of Falfurrias, Premont and Ben Bolt. The Alice FD, Alice EMC, Jim Wells Co EMC, Jim Wells Co Judge, Texas Forest Service, DPS and Red Cross responded. The fire continued into the early morning hours of February 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jan 31, 3:51 PM CST, 59 minutes earlier.

Area forecast discussion, Jan 31, 3:51 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
351 PM CST THU JAN 31 2008

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...THE UPPER PATTERN WL
BE CHARACTERIZED BY A TRANSITION TO QUASI-ZONAL FLOW DRG THE
PERIOD. THUS...THE SFC ANTICYCLONE WL MOVE EAST...AND MSLP
PRESSURES WL FALL TO THE NORTHWEST...RESULTING IN RTN FLOW. TONIGHT...
SFC MOMENTUM WL DECREASE RAPIDLY OVR LAND OWING TO WEAKENING MSLP
GRADIENT AND DECOUPLING. STG RADIATIONAL COOLING EXPECTED OWING TO
VERY LOW SFC DEW POINTS. THUS...MUCH COLDER CONDITIONS ARE ANTICIPATED
FOR TNGT/EARLY FRI. WL RETAIN THE FREEZE WARNING...YET FELL THAT
THE FREEZING CONDITIONS WL OCCUR ONLY OVR THE WRN HALF OF THE
COASTAL COUNTIES (CRP LOW TEMP 34F)...OWING TO COMPROMISE BETWEEN
SIGNIFICANT NORTH WIND AT 925MB BASED ON NAM OUTPUT...YET WEAK
WIND AT SUCH LEVEL BASED ON GFS OUTPUT. WL ALLOW THE WIND ADVISORY
TO EXPIRE AT 0Z FRI AREAWIDE.

&&

.MARINE...SCA CONDITIONS WL CONTINUE THIS EVENING WITH CONDITIONS
IMPROVING FROM WEST TO EAST...IN RESPONSE TO THE APPROACHING SFC
ANTICYCLONE. GALE CONDITIONS NOT EXPECTED THIS EVENING...YET
GUSTS TO GALE FORCE ARE LIKELY.

&&

.FIRE WEATHER...EXTENDED THE RFW OVR THE RIO GRANDE PLAINS UNTIL
800 PM CST. RFW CONDIIONS EXPECTED AREAWIDE UNTIL 02Z FRI BASED ON
CURRENT/EXPECTED WIND/DEW POINTS. 3.9 MICRON IMAGERY SUGGEST FIRES
CURRENTLY OVR LASALLE AND GOLIAD COUNTIES.

&&

.LONG-TERM (SATURDAY THROUGH THURSDAY)...LEE CYCLOGENESIS WILL
DEVELOP SATURDAY INCREASING ONSHORE FLOW AND MOISTURE RETURN ACROSS
THE CWA. SWLY FLOW AT 850MB SHOULD CAP THE ENVIRONMENT OVER SOUTH
TEXAS AND INHIBIT ANY CONVECTION FROM DEVELOPING SATURDAY AFTERNOON.
SATURDAY NIGHT INTO SUNDAY NIGHT...THE SUBTROPICAL JET WILL
TRANSLATE FROM THE DESERT SW AND BECOME DRAPED FROM SW TO NE TEXAS
WITH THE FAVORABLE RRQ OF THE UPPER JET STREAK DIRECTLY OVER THE
REGION. EVEN THOUGH UPPER DYNAMICS WILL BE FAVORABLE FOR PRECIP
DEVELOPMENT... LIMITED MOISTURE WARRANTS ONLY 10-20 POPS AREAWIDE
DURING SAID PERIOD. THE LATEST ECMWF AND GFS PROG AN UPPER TROUGH TO
DIG ACROSS THE ROCKIES BY 12Z MON. ASSOCIATED POLAR JET IS PROGGED
TO PHASE IN WITH THE SUBTROPICAL JET MONDAY AFTERNOON WITH
INCREASING UPPER DYNAMICS ACROSS THE REGION. HOWEVER...SWLY BOUNDARY
LAYER FLOW WILL MAINTAIN A MOISTURE STARVED ATMOSPHERE ACROSS SOUTH
TEXAS THROUGH MONDAY NIGHT WITH ONLY 10-20 POPS NEEDED. ECMWF/GFS
ARE CONSISTENT WITH TRACKING THE MID/UPR LOW ACROSS THE SOUTHERN
PLAINS AROUND 12Z TUESDAY AND PUSHING THE ASSOCIATED COLD FRONT
THROUGH THE REGION TUESDAY MORNING. SKIES ARE EXPECTED TO CLEAR FROM
WEST TO EAST AS THE MID/UPR LOW AND FRONT EXIT EAST OF THE CWA. HIGH
PRESSURE IS EXPECTED TO SETTLE ACROSS THE REGION TUESDAY NIGHT WITH
LOWS INTO THE 30S/LOW 40S. WILL HOLD OFF ON FORECASTING FREEZING
TEMPS TUESDAY NIGHT (CONSIDERING ITS DURING THE DAY 6/7
PERIOD)...BUT WILL UNDERCUT MEX GUIDANCE BY A CATEGORY OR TWO FOR
THE MIN TEMP TUESDAY NIGHT. HIGH PRESSURE IS EXPECTED TO DOMINATE
SOUTH TEXAS WEATHER WEDNESDAY WITH ONSHORE FLOW DEVELOPING WEDNESDAY
NIGHT INTO THURSDAY AHEAD OF THE NEXT FRONT EXPECTED TO AFFECT THE
REGION LATE THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    34  64  50  74  61  /   0   0   0  10  10
VICTORIA          30  64  42  73  60  /   0   0   0  10  20
LAREDO            35  71  47  78  59  /   0   0   0  10  10
ALICE             31  67  46  77  60  /   0   0   0  10  10
ROCKPORT          40  61  53  72  62  /   0   0   0  10  20
COTULLA           26  68  43  77  55  /   0   0   0  10  10
KINGSVILLE        34  67  49  77  61  /   0   0   0  10  10
NAVY CORPUS       43  60  55  73  63  /   0   0   0  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...JIM
     WELLS...KLEBERG...LA SALLE...LIVE OAK...MCMULLEN...NUECES...
     REFUGIO...SAN PATRICIO...VICTORIA...WEBB.

     FREEZE WARNING FROM 2 AM TO 8 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...JIM
     WELLS...KLEBERG...LA SALLE...LIVE OAK...MCMULLEN...NUECES...
     REFUGIO...SAN PATRICIO...VICTORIA...WEBB.

     WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...JIM
     WELLS...KLEBERG...LA SALLE...LIVE OAK...MCMULLEN...NUECES...
     REFUGIO...SAN PATRICIO...VICTORIA...WEBB.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM...
     WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT
     ARANSAS...BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT
     OCONNOR.

     SMALL CRAFT ADVISORY UNTIL 1 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20
     NM...COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL
     OUT 20 NM.

&&

WC/87...SHORT TERM
TM/95...LONG TERM
Hazardous weather outlook, Jan 31, 5:23 AM CST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
523 AM CST THU JAN 31 2008

GMZ230-235-250-255-270-275-TXZ229>234-239>247-011130-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
523 AM CST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED AHEAD OF A STRONG COLD
FRONT THIS MORNING ACROSS THE VICTORIA CROSSROADS. STRONG
NORTHWEST WINDS AND MUCH DRIER CONDITIONS WILL DEVELOP TODAY
BEHIND THE STRONG COLD FRONT. A RED FLAG WARNING AND A WIND
ADVISORY ARE IN EFFECT TODAY ACROSS SOUTH TEXAS. SMALL CRAFT
ADVISORIES ARE IN EFFECT WITH GUSTS TO GALE FORCE. A FREEZE
WARNING IS IN EFFECT FOR TONIGHT DUE TO DIMINISHING WINDS...DRY
CONDITIONS AND CLEAR SKIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Jim Wells

When
January 31, 4:50 PM CST to 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Park/Forest Service
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

The Ben Bolt Fire burned around 60 acres, however it threatened the town of Ben Bolt, forcing evacuations. (N27 38 8.49, W98 04 9.3) 500 homes were threatened and saved. Several homes did receive minor damage. One middle school and 271 structures were evacuated. A fiber optic line was destoyed in the fire, causing a complete phone outage for the cities of Falfurrias, Premont and Ben Bolt. The Alice FD, Alice EMC, Jim Wells Co EMC, Jim Wells Co Judge, Texas Forest Service, DPS and Red Cross responded. The fire continued into the early morning hours of February 1st.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78824.